What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 4, 1:33 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Oct 4, 1:33 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
233 PM EDT Mon Oct 4 2021
.SYNOPSIS...
A storm system will linger along and west of our region through
at least Friday, keeping a prolonged period of clouds and
showers around.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 233 PM EDT Monday...
Unsettled weather continue tonight into Tuesday with scattered
showers and a few thunderstorms.
A frontal boundary will approach from the west tonight into
Tuesday. Several areas of low pressure will lift eastward along
the boundary. An upper level disturbance will combine with low
level moisture and heating to create scattered showers and
thunderstorms this afternoon into tonight. SPC Meso Analysis at
18z showed SBCAPES had climb to 1 to 2 k j/kg. The SB LIs were
minus 3 to minus 5 mainly in the east. PWATS around 1.2 to 1.6
inches will bring the potential for heavy downpours. Localized
flooding may be possible with training of storms or deeper
updrafts. SPC in the Day One Convective outlook decided to add
a marginal risk northeast of our forecast area where the better
instability was located. With the loss of heating, diurnal
convection will diminish tonight. Areas of low clouds and fog
will develop overnight into Tuesday morning. Low temperatures
tonight will range from the lower 50s in the mountains to the
lower 60s in the piedmont. Another shortwave will rotate through
our area Tuesday generating showers and a few thunderstorms.
The SPC Day Two Convective Outlook keeps our region under
general thunderstorms. High temperatures on Tuesday will vary
from the upper 50s in the mountains to upper 70s to near 80
degrees in the piedmont.
Moderate confidence in the near term forecast period.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 110 PM EDT Monday...
Cutoff low expected to continue to drift along to our west
throughout the short term forecast period. Surface high pressure
over the northeastern states will continue to wedge south into the
Carolinas and remain in the area into Thursday night. Continued
east/southeast flow will bring in Atlantic moisture into the region.
Persistent light rain, drizzle, and fog is expected. Went with the
lower side of guidance for high temperatures on Wednesday and
Thursday as we will be solidly within the cool air wedge, along with
continued light rain and cloud cover, which will limit any
daytime heating.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 130 PM EDT Monday...
Meandering cutoff low has not made much progression by Friday.
East/southeast flow continues to supply Atlantic moisture into our
area. Moving into Saturday, details on the forecast become a little
more murky in terms of rainfall and the progression of the cutoff
low. Cutoff low begins to become absorbed into the overall flow and
an elongated trough sets up over the eastern seaboard. The big
question for the weekend will be how long can the easterly flow
remain, which will in turn be a big factor on how much rain we will
ultimately receive. For now, kept a mention of rainfall into Monday,
but tapered the coverage down for Sunday and Monday.
Temperatures near or just below normal Friday/Saturday, increasing
to slightly above normal for Sunday/Monday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...
MVFR/VFR conditions with pockets of IFR with convection this
afternoon into this evening. The taf site with the best chance
for a thunderstorm will be KDAN. However, an isolated storm may
be possible at the other taf locations. Drier weather is
expected tonight into the overnight. But cigs/vsbys could fall
again to sub-MVFR at some locations depending on where it
rains, and if we can clear enough to allow for fog/low stratus,
KLWB has the best potential for fog overnight with IFR/LIFR
possible. Poor flying weather is likely during at times Tuesday
due to low ceilings and fog. Sub-VFR showers and thunderstorms
will form Tuesday afternoon.
Moderate confidence in ceilings,visibilities and winds during
the taf period.
Extended Aviation Discussion...
The potential for Sub-VFR conditions will continue into the
extended period. The chance for convection will persist through
the end of this week due to an easterly flow pumping more
moisture and the continued threat of rain.Drier air may come
into our region Saturday night into Sunday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PW/WP
NEAR TERM...KK
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...KK/WP
Hazardous weather outlook, Oct 4, 1:20 PM EST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
220 PM EDT Mon Oct 4 2021
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
051830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
220 PM EDT Mon Oct 4 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Scattered afternoon thunderstorms will produce heavy rainfall.
Localized flooding is possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Several periods of showers, and maybe a few storms can be expected
through the weekend. Rain, heavy at times, could lead to localized
flooding especially by Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 4, 1:01 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Mon Oct 4 2021
NCZ005-006-VAZ044-058-041900-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-
201 PM EDT Mon Oct 4 2021
...Strong thunderstorms with very heavy rainfall will impact
portions of Rockingham, Caswell, Pittsylvania and Halifax Counties
and the City of Danville through 300 PM EDT...
At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroeton, or near Reidsville, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rainfall can result in minor
flooding of roads and highways.
Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Chatham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3626 8000 3707 7921 3705 7919 3709 7913
3691 7880 3625 7947
TIME...MOT...LOC 1800Z 296DEG 9KT 3628 7971
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Oct 4, 1:22 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
222 PM EDT Mon Oct 4 2021
NCZ006-VAZ044-058-041845-
Caswell NC-Halifax VA-Pittsylvania VA-
222 PM EDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of
northern Caswell, southeastern Pittsylvania and southwestern Halifax
Counties and the City of Danville through 245 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gatewood, or near Providence, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danville...
Bethel...
Providence...
Blairs...
Milton...
Gatewood...
and Blanch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3651 7952 3651 7951 3654 7951 3654 7955
3655 7956 3680 7925 3659 7904 3640 7942
TIME...MOT...LOC 1822Z 231DEG 22KT 3653 7942
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Oct 4, 2:57 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
357 PM EDT Mon Oct 4 2021
VAZ023-024-042030-
Botetourt VA-Rockbridge VA-
357 PM EDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of
southwestern Rockbridge and central Botetourt Counties through 430 PM
EDT...
At 357 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fincastle, or near Eagle Rock, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buchanan...
Eagle Rock...
Collierstown...
Fincastle...
Arcadia...
Springwood...
and Natural Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3756 7945 3754 7949 3748 7989 3757 7994
3779 7960
TIME...MOT...LOC 1957Z 242DEG 21KT 3755 7983
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Oct 4, 3:15 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
415 PM EDT Mon Oct 4 2021
VAZ035-045>047-042045-
Buckingham VA-Amherst VA-Campbell VA-Appomattox VA-
415 PM EDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of
northern Appomattox, north central Campbell, southwestern Buckingham
and southeastern Amherst Counties through 445 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stonewall, or near Concord, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bent Creek...
Concord...
Riverville...
Stonewall...
Oakville...
Tower Hill...
and Madison Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3733 7904 3744 7912 3758 7892 3754 7890
3755 7888 3754 7883 3756 7882 3757 7881
3758 7883 3759 7883 3760 7881 3763 7882
3764 7880 3744 7863
TIME...MOT...LOC 2015Z 238DEG 28KT 3742 7902
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RRSpecial weather statement, Oct 4, 3:30 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
430 PM EDT Mon Oct 4 2021
VAZ023-024-035-042100-
Botetourt VA-Amherst VA-Rockbridge VA-
430 PM EDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of
southwestern Rockbridge, east central Botetourt and northwestern
Amherst Counties, the City of Buena Vista and the City of Lexington
through 500 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 7 miles northeast of Buchanan, moving northeast at 25
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Arcadia...
Pleasant View...
and Natural Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3762 7923 3759 7938 3761 7941 3760 7943
3762 7944 3761 7944 3760 7946 3758 7944
3753 7965 3763 7972 3786 7939
TIME...MOT...LOC 2029Z 241DEG 22KT 3761 7962
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RR